Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 13, NWS Houston/Galveston, TX

September 28, 2013Waller County, Washington County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Sep 28, 2013, 8:50 PM CDT for Waller County, Washington County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2013, 8:50 PM CDT (01:50 UTC)
Expired
Sep 28, 2013, 11:45 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Waller County, TX, Washington County, TX

The radar

The Ft Hood radar (KGRK), 130 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 9:56 PM CDTFLASH FLOOD8 E Brenham, TXFLOODED ROADWAY IN CHAPPELL HILL ON OLD CHAPPELL HILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.8 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2013-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2013-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WGUS54 KHGX 290150
FFWHGX
TXC473-477-290445-
/O.NEW.KHGX.FF.W.0013.130929T0150Z-130929T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
850 PM CDT SAT SEP 28 2013

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WASHINGTON COUNTY IN SOUTHEAST TEXAS...
  NORTHWESTERN WALLER COUNTY IN SOUTHEAST TEXAS...

* UNTIL 1145 PM CDT

* AT 849 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. 3 TO 6 INCHES OF RAIN HAVE 
  FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN 
  WASHINGTON AND NORTHWESTERN WALLER COUNTIES. SHARP RISES ON THE 
  BRAZOS RIVER MAY BE POSSIBLE DUE TO RUNOFF.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3008 9620 3015 9630 3028 9617 3021 9608

$$

39

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 8:25 PM CDT, 25 minutes earlier.

Area forecast discussion, Sep 28, 8:25 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
825 PM CDT SAT SEP 28 2013

.UPDATE...
EVENING FORECAST UPDATE...

&&

.DISCUSSION...
VERY MOIST AIRMASS AHEAD OF FRONTAL BOUNDARY TRYING TO PUSH INTO
THE BRAZOS VALLEY. FRONT HAS PUSHED BY TEMPLE/WACO AREAS WITH SCT
SHOWERS/THUNDERSTORMS AHEAD OF IT. SOME STORMS HAVE BEEN SLOW
MOVING AND VERY EFFECIENT WITH RAINRATES ON THE ORDER OF 2-3
INCHES AN HOUR. HAD BORDERLINE FLASH FLOODING SOUTH OF KCLL WITH
4-5 INCHES EAST OF SNOOK TO WELLBORN. HEAVY RAIN NOW EAST OF
BRENHAM AND EXPECT THIS TO CONTINUE NEXT HOUR OR TWO. UPDATED THE
FORECAST FOR HIGHER POPS BASED ON FRONT SAGGING SOUTH LATER
TONIGHT AND MOIST AIRMASS AHEAD OF FRONT. LOOKS LIKE PRECIP WATER
VALUES ARE IN THE 2-2.2 INCH RANGE...PERHAPS HIGHER. THE 00Z SHV
SOUNDING HAD 2.1 INCHES AHEAD OF FRONT AND AT LEAST REPRESENTATIVE
OF AIRMASS OVER SE TX. WILL KEEP HIGHER RAIN CHANCES FOR TOMORROW
MAINLY NORTH OF HOUSTON AREA. RAIN CHANCES REALLY DEPEND ON HOW
FAR SOUTH FRONT SAGS NEXT 24 HRS. MAIN THREAT FROM THIS
ENVIRONMENT WILL CONTINUE TO BE LOCALLY HEAVY RAINFALL.

39

&&

.PREV DISCUSSION... /ISSUED 552 PM CDT SAT SEP 28 2013/

DISCUSSION...
SEE AVIATION FOR 0Z TAF ISSUANCE.

AVIATION...
RAIN APPEARS TO BE WANING IN OUR SOUTHERN ZONES THIS EVENING BUT
IS HOLDING ON IN OUR NORTHERN ZONES CLOSER TO THE BETTER UPPER
LEVEL LIFT. THIS WILL KEEP THE BEST CHANCES OF RAIN AT KCLL...
KUTS... AND KCXO. THE SURFACE FRONT WILL SLOWLY WORK ITS WAY INTO
SOUTHEAST TEXAS TOMORROW BEFORE IT STALLS OUT. MOST LIKELY THE
WIND SHIFT WILL JUST FALL SHORT OF KIAH. AS THE FRONT WASHES OUT
WINDS WILL GO LIGHT AND VARIABLE. GFS FORECAST SOUNDINGS SHOW PWAT
VALUES ABOVE 2.2" AT KIAH AND KCLL TOMORROW WHILE NAM HAS MOISTURE
VALUES ABOVE 2.0". GIVEN THE MOISTURE AND LIFT IN PLACE WILL HOLD
VICINITY THUNDER/SHOWERS IN ALL THE TAFS. INSIDE STORMS LOWER
VISIBILITIES AND GUSTY WINDS WILL BE LIKELY. GFS IS HINTING AT
WIDESPREAD MVFR CIGS TOMORROW AFTERNOON WHILE THE NAM HAS MORE OF
A SCATTERED DECK. HAVE LEFT CIGS AT VFR SUNDAY AFTERNOON GIVEN
UNCERTAINTY. 23

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      72  86  71  88  71 /  90  60  40  30  20
HOUSTON (IAH)              75  88  73  86  72 /  60  50  60  60  30
GALVESTON (GLS)            79  86  77  85  78 /  30  40  60  60  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...39
AVIATION/MARINE...23/40
Hazardous weather outlook, Sep 28, 4:59 AM CDT, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
459 AM CDT SAT SEP 28 2013

TXZ163-164-176-177-195>198-291000-
BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-TRINITY-WALKER-WASHINGTON-
459 AM CDT SAT SEP 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED SHOWERS
AND ISOLATED STORMS ARE POSSIBLE...BUT SHOULD REMAIN BELOW SEVERE
LEVELS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE NUMEROUS SUNDAY AND SUNDAY NIGHT AS
A WEAK FRONT MOVES CLOSE TO THE AREA. THE STORMS SHOULD REMAIN
BELOW SEVERE LEVELS...BUT SOME LOCALIZED 1 TO 2 INCH RAIN AMOUNTS
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ178-179-199-200-210>214-226-227-235>238-291000-
AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-HARRIS-
JACKSON-LIBERTY-MATAGORDA-MONTGOMERY-POLK-SAN JACINTO-WALLER-
WHARTON-
459 AM CDT SAT SEP 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WE WILL BE MONITORING THE POSSIBILITY OF SOME LOCALIZED HEAVY
RAINFALL SUNDAY NIGHT AND MONDAY IN ASSOCIATION WITH DEEP TROPICAL
MOISTURE...A WEAK FRONT TO THE NORTH AND SOME UPPER LEVEL
DISTURBANCES MOVING OVERHEAD. THERE IS CONSIDERABLE FORECAST
UNCERTAINTY AT THIS TIME AND THIS PRODUCT WILL BE UPDATED AS
NECESSARY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-291000-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
459 AM CDT SAT SEP 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SMALL CRAFT SHOULD
EXERCISE CAUTION IN THE GULF WATERS TODAY WITH ELEVATED ONSHORE
WINDS AND SEAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT INCREASED SHOWER AND THUNDERSTORM COVERAGE IN THE WATERS
SUNDAY THROUGH MONDAY. WINDS AND SEAS WILL BE HIGHER IN AND NEAR
STORMS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 8:06 PM CDTAreal Flood AdvisoryHGXGrimes, Waller, Washington114 min
Sep 29, 1:33 AM CDTAreal Flood AdvisoryHGXGrimes, Madison117 min
Sep 29, 2:57 AM CDTAreal Flood AdvisoryHGXBrazos, Grimes2 hr
Sep 29, 6:33 AM CDTAreal Flood AdvisoryHGXGrimes, Waller, Washington117 min
Sep 29, 6:58 AM CDTFlash Flood WarningHGXGrimes, Waller, Washington3 hr
Sep 29, 9:18 AM CDTRiver Flood WarningHGXBurleson, Lee56 hr
Sep 29, 9:33 AM CDTAreal Flood AdvisoryHGXPolk, San Jacinto, Walker3 hr

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.